Hail, Essex
- When
- May 18, 6:05 PM EST
- Where
- Essex County, 0.69 mi N of Underwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.090, -73.680
Quarter-size hail reported.
Record setting heat set the stage for a moderately unstable air mass, while a mid-level atmospheric disturbance provided the forcing and strong winds to develop scattered thunderstorms by late afternoon into early evening, some of which produced damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Record setting heat set the stage for a moderately unstable air mass, while a mid-level atmospheric disturbance provided the forcing and strong winds to develop scattered thunderstorms by late afternoon into early evening, some of which produced damaging winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 18, 2:55 PM EST, 3 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 355 PM EDT Thu May 18 2017 .SYNOPSIS... After another day of record heat, isolated strong to severe thunderstorms are expected through this evening...with the primary threat being gusty winds and hail. Much cooler and drier weather arrives by midday Friday with some patchy frost possible by Saturday morning. A warm front will produce scattered showers on Sunday afternoon with temperatures returning to near normal. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 350 PM EDT Thursday... Severe thunderstorm watch number 237 in effect for entire cwa until 03z this evening. Vis sat shows vertical cumulus development occurring across the western dacks with radar just showing the first signs of convective development near Tupper Lake. Expect coverage to increase this aftn/evening as better dynamics arrive and the cap lifts. Wind advisory continues until 03z with kmss gusting to 44 mph last hour. Forecast concern this evening will be areal coverage and magnitude of convection...followed by temps. Expecting isolated strong to locally severe storms to fire late this aftn along pre-frontal trof and associated weak embedded 5h vort in the flow aloft. The pre- storm environment this aftn/evening shows CAPE values between 1500 to 2000 j/kg with a ribbon of enhanced 0 to 3 km/0 to 6 km shear values between 40 and 50 knots. This instability/shear supports isolated/scattered cluster of storms with some individual bowing line segments. The 1st round looks to impact mainly the eastern Dacks...southern/central CPV...and parts of central/southern and eastern VT between 20-00z this evening. Expecting a few strong to severe storms in this time period. Meanwhile...another broken line of showers/storms will be approaching the SLV by 00z this evening. Still some uncertainty with regards to amount of instability with cool lake water impacting environment...along with impacts of upstream convection stabilizing atmosphere. If environment can recover enough btwn 00z-03z...expecting a broken line of strong storms with some enhanced wind threat associated with very strong 925mb to 850mb winds of 45 to 55 knots. These storms will weaken as they enter the CPV around midnight tonight. A very mild start to the evening expected with temps mainly in the 70s to near 80f in areas away from convection...but as strong cold front swings across our region after midnight...expect temps to quickly fall. By morning...expecting temps to range from the upper 40s slv/western dacks to lower 60s near VSF. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... As of 350 PM EDT Thursday...sharp cold front is draped across southern New England at 18z Friday with moderate low level caa continuing across our cwa. Progged 850mb temps range between 10-12c around 12z...but fall between 2-4c by 18z Friday...supporting nearly steady temps or falling during the morning hours. Thinking clouds break up during the afternoon hours and temps warm back into the mid 50s to lower 60s most locations...but with breezy northwest will make for a chilly mid May day. Some lingering mainly terrain drive rain showers are possible from 12z to 16z...but rapid drying aloft...will quickly dissipate showers by Friday afternoon. Friday Night thru Saturday Night...1030mb high pres builds into the region during this time period with dry conditions and cool temps. Based on clear skies and winds decoupling in deeper protected valleys...expect some patchy frost to develop. Best chances for frost will be dacks and valleys of central/northern VT...including the NEK. Will mention lows ranging from the mid/upper 20s NEK/SLK to near 40F CPV/SLV. A nice day is expected on Saturday with plenty of sunshine and slightly below normal temps. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 317 PM EDT Thursday...Upper level ridge and exiting surface high pressure off the Atlantic seaboard will keep dry conditions across the North Country to end the weekend with increasing clouds ahead of our next system encroaching from the west during the afternoon. Deep low pressure over southern Ontario tracks eastward into central Quebec Sunday night through Monday dragging a cold front through northern New York and Vermont with showers developing late Sunday evening across western areas and becoming widespread after midnight through Monday as a weak wave of low pressure forms over the mid- Atlantic states and rides northeast to the Gulf of Maine by Monday night. In contrast to the previous forecast, the 12z model suite indicates very little instability both at the surface and aloft to support thunder so I've removed all mention. Is a rumble or tow of thunder possible, sure. Just not enough to justify it in the forecast. Brief break in precipitation occurs Tuesday as we'll be in between systems, with the next chance for showers and potential thunderstorms coming Wednesday/Wednesday night as deepening low pressure over Great Lakes Tuesday night tracks northeast through the St. Lawrence Valley. Temps through the period will be very seasonal with highs in the mid 60s to low 70s, and lows in the mid 40s to low 50s. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Through 18Z Friday...Primarily VFR conditions are expected through 12Z Friday with 2 rounds of scattered showers and thunderstorms this afternoon and evening briefly reducing vsby/cigs to MVFR/IFR. After 12Z, there will be a gradual trend towards MVFR as cigs lower behind a cold front passage. For winds, gusty to locally strong south-southwest with gusts in the 20-35kt range persist through about midnight before shifting to the west-northwest at 8-15kts. Outlook... Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Slight Chance SHRA...TSRA. Sunday Night: VFR. Likely SHRA...TSRA. Monday: MVFR. Likely SHRA...TSRA. Monday Night: VFR. Slight Chance SHRA. Tuesday: VFR. Slight Chance SHRA. && .CLIMATE... Max Temp Records for 5/18/17 KBTV...89 set in 1989 KMPV...90 set in 1962 K1V4...92 set in 1906 KMSS...90 set in 1962 && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...Wind Advisory until 11 PM EDT this evening for NYZ026-027-087. && SYNOPSIS...Taber NEAR TERM...Taber SHORT TERM...Taber LONG TERM...Lahiff AVIATION...Lahiff CLIMATE...WFO BTV
Hazardous Weather Outlook National Weather Service Burlington VT 354 AM EDT Thu May 18 2017 NYZ026-027-087-190800- Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- 354 AM EDT Thu May 18 2017 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ028>031-034-035-VTZ001>012-016>019-190800- Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 354 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected to develop late this afternoon and continue into the evening hours. A few of these storms may become strong to severe with hail and strong winds as the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
555 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL UNDERHILL 44.53N 72.95W
05/18/2017 M0.25 INCH CHITTENDEN VT PUBLIC
ESTIMATE WINDS BETWEEN 32 AND 38 MPH.
&&
EVENT NUMBER BTV1701910
TABERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
557 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 1 W WILLISTON 44.44N 73.09W
05/18/2017 CHITTENDEN VT NWS EMPLOYEE
TREE DOWN BLOCKING HIGHWAY 2A.
&&
EVENT NUMBER BTV1701911
VERASAMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
617 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG EAST BURKE 44.59N 71.94W
05/18/2017 CALEDONIA VT PUBLIC
TREES DOWN
&&
EVENT NUMBER BTV1701912
TABERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
638 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL WEST ADDISON 44.08N 73.39W
05/18/2017 M0.75 INCH ADDISON VT TRAINED SPOTTER
&&
EVENT NUMBER BTV1701913
TABERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
643 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL ADDISON 44.09N 73.30W
05/18/2017 M1.00 INCH ADDISON VT PUBLIC
&&
EVENT NUMBER BTV1701914
TABERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
700 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 2 E ADDISON 44.09N 73.26W
05/18/2017 M0.75 INCH ADDISON VT TRAINED SPOTTER
&&
EVENT NUMBER BTV1701915
TABERThe Burlington radar (KCXX), 62 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter-size hail reported.
Trees down blocking Route 9 in Underwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687576, 687578.